What are the signs of pupil problems?
The pupil is the circular hole in the center of your eye that reacts to light. Small muscle fibers in the colored portion of the eye, called the iris, control the size of the pupil. Under normal circumstances, the pupils are roughly equal in size and react to changes in light level and emotion.
Changes in pupil size can also occur as a result of medications, drugs or toxins, which typically affect both pupils equally, except in the case of eye drops that are used only in one eye. Pupil changes caused by medications, drugs and toxins are generally temporary.
Eye care professionals often take advantage of eye drops that dilate (enlarge) the pupils so they can get a better look at the back of the eye during an eye exam. Other medications, drugs and toxins that can cause changes in pupil size include cough and cold medications, anticholinergic drugs, benzodiazepines, amphetamines, cocaine, lysergic acid diethylamide (LSD), marijuana, other narcotics, poisonous mushrooms, belladonna poisoning, and chloroform.
Some neurologic conditions, such as stroke, tumor, or brain injury, can also cause changes in pupil size in one or both eyes. Pupils that do not respond to light or other stimuli are called fixed pupils. Often, fixed pupils are also dilated pupils. Abnormally shaped pupils can occur as a result of abnormalities of prenatal development or injury.
Changes in pupil size and unequal pupil size can occur with serious conditions such as head trauma, brain tumors, stroke, or poisoning. These conditions are medical emergencies. Seek immediate medical care (call 911) if you have pupil changes as a result of head trauma or in association with other symptoms.
If your pupil symptoms are persistent or causes you concern, seek prompt medical care.
What other symptoms might occur with pupil symptoms?
Pupil symptoms may accompany other symptoms, which vary depending on the underlying disease, disorder or condition. The most serious pupil symptoms include dilated and fixed pupils and pupils of unequal size.
Symptoms of drug use or poisoning that may occur along with pupil symptomsPupil size changes may accompany symptoms of drug use, drug overdose, or poisoning inclu... Read more about pupil symptomssymptoms
What causes pupil symptoms?
Changes in pupil size can be a normal reaction to light levels, focusing efforts, or emotion. When not part of a normal pupil response, pupil symptoms can be caused by drugs, medications, toxins, brain injury, or disease.
Medication and drug causes of pupil symptomsA number of therapeutic medications, as well as illicit drugs, may cause pupil symptoms including:
<... Read more about pupil symptomscauses